Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 115, NWS Pueblo, CO

August 12, 1997Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 12, 1997, 6:03 PM MDT for Pueblo County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1997, 6:03 PM MDT (00:03 UTC)
Expired
Aug 12, 1997, 7:00 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 130003 RRA
SVRPUB
COC101-130100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
603 PM MDT TUE AUG 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 700 PM MDT
 
* SOME LOCATIONS AFFECTED
  ACROSS HIGHWAY 78 5 MILES EAST OF BEULAH THROUGH 615 PM
  ACROSS I-25 10 MILES SOUTH OF PUEBLO THROUGH 640 PM
  ACROSS OPEN COUNTRY EAST OF I-25 AND SOUTH OF PUEBLO THROUGH 700 PM

* AT 600 PM RADAR SHOWED A SEVERE STORM 5 MILES EAST OF BEULAH
  MOVING EAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTEhR IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:04 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 12, 2:04 PM MDT, 3 hours 59 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE AUG 12 1997

CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND INTENSITY.  ELEMENTS ARE
SIMILAR TO YESTERDAY...EXCEPT FOR THE ABSCENCE OF A SIGNIFICANT
SHORTWAVE TO INITIATE WIDESPREAD CONVECTION.  THERE IS A SHORTWAVE OUT
THERE...BUT MODELS/SATELLITE IMAGERY INDICATE THAT MOST OF THE LIFT
ASSOCIATED WITH THE WAVE WILL STAY NORTH AND WEST OF CWA.  NOT
CERTAIN...BUT BELIEVE THAT THIN CIRRUS STREAK VISIBLE IN SATELLITE
PICTURES STRETCHING SOUTHWEST TO NORTHEAST ACROSS COLORADO...PASSING
OVER PIKES PEAK REGION...MAY BE A REFLECTION OF UPPER JET AXIS.  IF
THIS IS TRUE...THEN STRONG ORGANIZED CONVECTION WOULD STAY TO THE NORTH
OF THIS AXIS...WITH WEAKER UNORGANIZED CONVECTION TO THE SOUTH.  PIKES
PEAK REGION WILL BE A CLOSE CALL.  CONVECTIVE PARAMETERS INDICATE
STRONG CONVECTION IS ALSO POSSIBLE FROM THE SOUTHERN FOOTHILLS EAST
ACROSS LAS ANIMAS COUNTY INTO BACA COUNTY.

IN ANY EVENT...ALTHOUGH DEWPOINTS HAVE COME DOWN A LITTLE...STILL
PLENTY OF MOISTURE FOR LOCAL HEAVY RAIN WITH STORMS TONIGHT.  ALSO...
THE PRESENCE OF UPPER JET OVER COLORADO HAS INCREASED WIND SHEAR VALUES
AND...THUS...THE POTENTIAL FOR SEVERE WEATHER.  SO ISOLATED SEVERE
STORMS ARE AGAIN POSSIBLE THIS EVENING.

LW

In the hours before

Special weather statement, Aug 12, 12:11 PM MDT, 5 hours 52 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT TUE AUG 12 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

SOUTH CENTRAL COLORADO...

THE ATMOSPHERE OVER SOUTH CENTRAL COLORADO REMAINS MODERATELY MOIST
TODAY.  AFTERNOON HEATING IS EXPECTED TO RESULT IN WIDELY SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS...SPREADING EAST ACROSS THE SAN
LUIS VALLEY.  SEVERE STORMS ARE NOT EXPECTED.

SOUTHEAST COLORADO...

MOIST LOW LEVEL UPSLOPE WINDS CONTINUE ACROSS SOUTHEAST COLORADO TODAY.
A CONVERGENCE ZONE IS EXPECTED TO DEVELOP ALONG THE EAST SLOPES OF THE
MOUNTAINS BY LATE AFTERNOON.  AFTERNOON HEATING WILL INTERACT WITH THE
CONVERGENCE ZONE CAUSING SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE
MOUNTAINS LATE IN THE DAY.  THESE STORMS WILL THEN TRACK EAST ACROSS
THE PLAINS DURING THE EVENING.  STORMS TODAY ARE EXPECTED TO BE LESS
WIDESPREAD AND LESS SEVERE THAN YESTERDAY.  HOWEVER...ISOLATED HEAVY
RAIN OR SEVERE WEATHER IS STILL POSSIBLE.

...SPECIAL DISCUSSION FOR CROWLEY AND KIOWA COUNTIES...

SKIES ARE EXPECTED TO REMAIN MOSTLY SUNNY THROUGH THE DAY.  SCATTERED
THUNDERSTORMS DEVELOPING ALONG THE MOUNTAINS LATE IN THE DAY ARE
EXPECTED TO SPREAD EAST ACROSS THE PLAINS DURING THE EVENING HOURS.
THE STORMS WOULD MOST LIKELY MOVE INTO CROWLEY COUNTY AFTER 7 PM AND
INTO KIOWA COUNTY AFTER 8 PM.  THE AIRMASS OVER CROWLEY AND KIOWA
COUNTIES REMAINS VERY MOIST...SO LOCAL HEAVY RAIN IS POSSIBLE WITH ANY
STORMS THAT TRACK ACROSS THE REGION.  AN ISOLATED STORM COULD EVEN BE
SEVERE.  HOWEVER...ACTIVITY IS ONLY EXPECTED TO BE SCATTERED...SO THE
CHANCES FOR ANY PARTICULAR LOCATION G'ETTING HIT WITH HEAVY RAIN OR
SEVERE WEATHER ARE RELATIVELY SMALL.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

LW
Special weather statement, Aug 12, 12:17 PM MDT, 5 hours 46 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT TUE AUG 12 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

SOUTH CENTRAL COLORADO...

THE ATMOSPHERE OVER SOUTH CENTRAL COLORADO REMAINS MODERATELY MOIST
TODAY.  AFTERNOON HEATING IS EXPECTED TO RESULT IN WIDELY SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS...SPREADING EAST ACROSS THE SAN
LUIS VALLEY.  SEVERE STORMS ARE NOT EXPECTED.

SOUTHEAST COLORADO...

MOIST LOW LEVEL UPSLOPE WINDS CONTINUE ACROSS SOUTHEAST COLORADO TODAY.
A CONVERGENCE ZONE IS EXPECTED TO DEVELOP ALONG THE EAST SLOPES OF THE
MOUNTAINS BY LATE AFTERNOON.  AFTERNOON HEATING WILL INTERACT WITH THE
CONVERGENCE ZONE CAUSING SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE
MOUNTAINS LATE IN THE DAY.  THESE STORMS WILL THEN TRACK EAST ACROSS
THE PLAINS DURING THE EVENING.  STORMS TODAY ARE EXPECTED TO BE LESS
WIDESPREAD AND LESS SEVERE THAN YESTERDAY.  HOWEVER...ISOLATED HEAVY
RAIN OR SEVERE WEATHER IS STILL POSSIBLE.

...SPECIAL DISCUSSION FOR CROWLEY...OTERO AND KIOWA COUNTIES...

SKIES ARE EXPECTED TO REMAIN MOSTLY SUNNY THROUGH THE DAY.  SCATTERED
THUNDERSTORMS DEVELOPING ALONG THE MOUNTAINS LATE IN THE DAY ARE
EXPECTED TO SPREAD EAST ACROSS THE PLAINS DURING THE EVENING HOURS.
THE STORMS WOULD MOST LIKELY MOVE INTO CROWLEY COUNTY AFTER 7 PM AND
INTO KIOWA COUNTY AFTER 8 PM.  THE AIRMASS OVER CROWLEY AND KIOWA
COUNTIES REMAINS VERY MOIST...SO LOCAL HEAVY RAIN IS POSSIBLE WITH ANY
STORMS THAT TRACK ACROSS THE REGION.  AN ISOLATED STORM COULD EVEN BE
SEVERE.  HOWEVER...ACTIVITY IS ONLY EXPECTED TO BE SCATTERED...SO THE
CHANCES FOR ANY PARTICULA9R LOCATION GETTING HIT WITH HEAVY RAIN OR
SEVERE WEATHER ARE RELATIVELY SMALL.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:05 PM MDTFlash Flood WarningPUBProwers7 hr
Aug 13, 1:41 AM MDTSevere Thunderstorm WarningPUBKiowa59 min
Aug 13, 2:11 AM MDTSevere Thunderstorm WarningPUBBent64 min
Aug 13, 3:35 AM MDTFlash Flood WarningPUBProwers2 hr
Aug 13, 3:12 PM MDTSevere Thunderstorm WarningPUBProwers33 min
Aug 13, 5:37 PM MDTSevere Thunderstorm WarningPUBCrowley63 min
Aug 13, 5:57 PM MDTSevere Thunderstorm WarningPUBKiowa53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.